Aa
A
A
A
Close
Depression Community
10.6k Members
695983 tn?1242777724

Citalopram

I was just seeing if anyone else has experienced side effects from taking these kinds of Medication. My side effects are coughing very bad especially at night time. Struggling to go to the toilet when passing urine, like the feeling you need to go again even after you have been. Really bad bloating and diarrhea but only go once a week. Plus my breasts are very sore. No im not pregnant....When i first started on them i was on 20mg and struggled eatting the Doctor put me to 30mg. But now i have been brought back down to 20mg as my side effects, or so he says. It just im finding them really hard to deal with and was just seeing if anyone else had experienced this. Ive been on them since December but the side effects are just starting now. I would be really greatful for your help, the depression is still there and im not sure what the tablets are doing for me, but the Doctors says i have to stay on them.
Thank you for your help. xxx
7 Responses
Avatar universal
If you been on the meds for a while then you are getting ill, chances are it's not the med. Have you been on other meds in this class before? Citalopram is a good drug and the side effects are pretty minimal for most.  I would get a full check up to make sure you rule out bladder/kidneys infections. Anxiety can cause tummy troubles, I've had the trots from anxiety in the past, and I've had peed more from that as well. Hormones can go all out of wack from stress and anxiety - periods can be missed at times as well.
So see your doc, let them do a full work up.
Keep in touch,
LCC
Avatar universal
Hi,  You've been on the citalopram since December and you were having trouble eating?  Was this because of the side effects you were describing?  I am surprised the GP upped the dose when you were presenting with these problems and then kept you on them.

As LCC has said this med is not one that is known for major side effects.

If you had none of these symptoms prior to starting the med then I would go back to your GP and insist on a change.  There are so many anti-depressants out there.  I know citalopram seems to be the one that they like prescribing here in the UK at the moment (because it can be a very good choice).

Explain to your GP that having these symptoms is seriously impacting on your ability to overcome the depression and ask if you can at least try another med.  Tell him/her that you refuse to continue with the citalopram.  You have to be your own advocate.  If this GP is not willing to be flexible then see another one.

All the best.
Avatar universal
Have you heard of anyone that has seen a naturopath and done well on supplements to help anxiety and depression?  The visit and the supplements are quite costly in Canada, and most of the drugs are usually covered with a good drug plan.  Any takes?
Avatar universal
I did have a friend who had acupuncture and reiki (sp) which she did find beneficial - she had situational depression and stress.  However the cost was too much and she couldn't afford to continue with it.

I don't think there is any harm in using natural remedies alongside prescribed medication (as long as you check first with your psych that there will be no interactions).  Studies have shown that the B vitamins are conducive to good mental health - I can't remember the name of the study I read but it showed that people with certain mental health issues were lacking in B vitamins.  Also omega 3 is thought to be beneficial.

I take multi-vitamins (which include all the B vitamins and magnesium) and omega 3 alongside my prescribed medications and with the full approval of my psych.

If I could afford acupuncture or reiki then I would have that also but I think these are not so much a cure but an aid during times of severe stress.  I don't know enough about it to give a complete opinion mind you.
Avatar universal
Over the counter meds are not regulated, so there is no guarantee of either purity or effects. That is a lot of question marks to be putting into your body at a time when you need some security.
Who do you ask for advice is another question you need to have an answer for.

You can cook up "natural cortisone" for pain, but my physiotherapist said there is nothing natural about self-regulating your cortisone levels.
695983 tn?1242777724
I have told the doctor 3 times now about these effects and they still say the side effects take time to go away. My breasts are so sore, im worried. Im sick of going back every week. I have seen two different doctors now. Grrrrr Thank you for everyones help x
Avatar universal
Ask for a change the forth time.  It can't hurt.  
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.